Texas, 2017

Wildfire in Texas, March 9 to 10, 2017

March 9 to 10, 2017 · NWS AMA · 1 event in 1 county or zone

The JA Ranch Wildfire began around 1737CST about twelve miles southwest of Clarendon Texas in Donley County. The wildfire began as a prescribed burn which went out of control when a large fire whirl developed and consumed approximately two thousand three hundred and fifty-nine acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The JA Ranch Wildfire began around 1737CST about twelve miles southwest of Clarendon Texas in Donley County. The wildfire began as a prescribed burn which went out of control when a large fire whirl developed and consumed approximately two thousand three hundred and fifty-nine acres. There were no homes or other structures damaged or destroyed by the wildfire. Although there were no reports of any fatalities, there were two firefighters that were injured. The wildfire was contained around 0200CST on March 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 4:03 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 9, 4:03 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
403 PM CST Thu Mar 9 2017

.DISCUSSION...
Broad cyclonic flow is present over the NE CONUS with primarily
zonal flow aloft over the southern Plains. The very dry airmass is
still in place with dew point values in the single digits to low
teens across most of the Panhandles. Winds are helping to mitigate
fire concern today with values generally around 10 knots.

While the overall upper level pattern will remain progressive with
northwesterly to zonal flow across the Panhandles, surface high
pressure will slide into the northern Plains and OH Valley regions
which will help tighten the pressure gradient across the
Panhandles tonight. As a result, winds will veer northeast to
east and become breezy. As this occurs, positive theta E advection
will increase near the surface up to about 800mb mainly across
the southern TX Panhandle tonight through Friday leading to
increased low level cloud cover. Temperatures will struggle to
get out of the 50s especially in areas where cloud cover is more
prevalent. Unfortunately forcing is very limited with a strong
EML in place which will keep precip chances low. A sprinkle or
two can't be ruled out.

Going into Saturday deterministic models indicate an embedded
shortwave developing in the mid to upper level flow with the
stronger upper level winds staying north of the Panhandles.
However, surface winds up to about 800mb will become more south-
southeasterly ahead of the wave which will help push positive
Theta E air further north. A lee low will develop ahead of the
upper trough axis in SE CO early Saturday morning with some fairly
strong northerly winds entering the northwestern zones first on
Saturday morning and eventually pushing through the whole area by
Saturday evening. Out ahead of this front across the south Texas
Panhandle and East TX/OK Panhandle will be where the best moisture
will reside and also where showers are possible. Also included a
mention of thunder across the SE Texas Panhandle but with EML
still in place, don't think updrafts will survive long enough to
get any ice nucleation or separation of charge (even if some of
the CAPE above warm nose is realized).

Dry air will return behind the frontal boundary Saturday into
Sunday...put perhaps not as dry as what we have been seeing
lately. Elevated fire weather conditions are possible Sunday
afternoon across a large portion of the area. Beyond Sunday...A
ridge will amplify some in the southwest and persist keeping the
Panhandles in mostly zonal to northwest flow with occasional
perturbations in the flow. Temperatures will be mostly in the 60s
with a warming trend towards the end of the week. A weak trough
could bring a slight chance for precip late Wednesday but kept out
of forecast until better agreement between models is met.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  55  42  63  32 /   5  10  20  20   5
Beaver OK                  33  54  39  55  28 /   0   0  10  10   0
Boise City OK              32  57  39  60  31 /   0   0   0   5   0
Borger TX                  41  60  48  62  33 /   5   5  20  20   5
Boys Ranch TX              37  59  42  67  31 /   0  10  10  10   5
Canyon TX                  40  55  42  65  31 /   5  10  20  20   5
Clarendon TX               43  55  45  66  31 /   5  10  20  20   5
Dalhart TX                 34  60  39  65  30 /   0   0   5  10   0
Guymon OK                  33  57  39  60  30 /   0   0   5   5   0
Hereford TX                42  57  43  67  31 /   5  10  10  20   5
Lipscomb TX                37  55  44  55  29 /   5   5  20  20   5
Pampa TX                   38  58  44  57  31 /   5   5  20  20   5
Shamrock TX                42  57  45  62  31 /   5   5  20  30   5
Wellington TX              44  57  46  66  33 /   5  10  20  30   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/7
Hazardous weather outlook, Mar 9, 4:20 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
420 PM CST Thu Mar 9 2017

OKZ001>003-TXZ001>020-101030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
420 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An isolated thunderstorm is possible on Saturday across the far
southeastern Texas Panhandle. Any Thunderstorms are expected to
remain below severe limits.

Elevated fire weather is possible across most of the Panhandles on
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
March 9, 5:37 PM CST to March 10, 2:00 AM CST
Where
Donley forecast zone
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687312.